MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY
Catalog Number RED62S
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica), the middle cerebral artery (mca), and the anterior cerebral artery (aca) using a penumbra system red 62 reperfusion catheter (red62), a neuron max 6f 088 long sheath (neuron max), and a non-penumbra microcatheter.It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician was completing a first pass and noticed that a significant vasospasm had occurred in the ica and caused the neuron max and the red62 to become pinched at the distal location.It was reported that the vasospasm event was not resolved.The physician then continued to complete a second pass using the same red62 and the same neuron max.While completing a second pass, the physician noticed that the red62 distal end was not moving under fluoroscopy.Upon retraction of the red62, the physician noticed that the red62 appeared to be stretched and fractured at the distal location.A snare device was then used to retrieve the fractured distal end of the red62 along with the clot that was stuck at the tip of the red62.The procedure was completed at this point and complete revascularization was achieved.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2023-00439.Evaluation of the returned red62 confirmed stretching and a fracture on the distal shaft.If the device is retracted against resistance during use, damage such as this may occur.Further evaluation revealed that the device was also ovalized throughout the damaged region.The vasospasm that occurred during the procedure was reported to have ovalized the distal end of the catheter.This event likely contributed to resistance during the procedure.Further evaluation revealed a proximal shaft kink, and an additional fracture on the distal end.This damage was likely incidental to the complaint and may have occurred during removal of the device.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica), the middle cerebral artery (mca), and the anterior cerebral artery (aca) using a penumbra system red 62 reperfusion catheter (red62), a neuron max 6f 088 long sheath (neuron max), and a non-penumbra microcatheter (trevo trak21).It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician was completing a first pass and noticed that a significant vasospasm had occurred in the ica and caused the neuron max and the red62 to become ovalized at the distal location.It was reported that the vasospasm event was not resolved.The physician then continued to complete a second pass using the same red62 and the same neuron max.While completing a second pass, the physician noticed that the red62 distal end was not moving under fluoroscopy.Upon retraction of the red62, the physician noticed that the red62 appeared to be stretched and fractured at the ovalized location.A snare device was then used to retrieve the fractured distal end of the red62 along with the clot that was at the tip of the red62.The procedure was completed at this point and complete revascularization was achieved.There was no report of an adverse effect to the patient.It was reported that another red62 was opened and advanced through the neuron max to check the break point on the first red62 in relation to the tip of the neuron max on the back table.The second red62 was not used in the procedure.

Brand Name
PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17819498
Report Number3005168196-2023-00439
Device Sequence Number11338363
Product Code NRY
UDI-Device Identifier00815948023475
UDI-Public815948023475
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K203440
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/17/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Catalogue NumberRED62S
Device Lot NumberF00005720
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2023
Supplement Date Received by Manufacturer10/04/2023
Initial Report FDA Received Date09/26/2023
Supplement Report FDA Received Date10/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age82 YR
Patient SexFemale
Patient Weight63 KG
Date Report Sent to FDA01/01/2005